Alabama, 2023Flash Flood and Damaging Winds in Alabama, May 17, 2023
May 17, 2023 · NWS MOB · 8 events in 3 counties and zones
Strong storms developed across southwest Alabama during the afternoon and produced several reports of damage.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong storms developed across southwest Alabama during the afternoon and produced several reports of damage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before the first event at May 17, 11:28 AM CST, 44 minutes earlier.
Area forecast discussion, May 17, 11:28 AM CST, 44 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
1228 PM CDT Wed May 17 2023
...New AVIATION, NEAR TERM...
.AVIATION...
(18Z TAFS)
Issued at 1228 PM CDT Wed May 17 2023
Overall, generally VFR conditions are expected through most of the
TAF period. Showers and storms are already development close to
the coast and over the far north portion of the CWA. Expect
continued development of showers and storms through the rest of
the afternoon and into the evening before diminishing to more
light rain in the evening and eventually completely dissipating
around midnight. Brief reductions to MVFR/IFR conditions or below
are likely within and/or in the vicinity of any shower and storm
development through the afternoon. Gusty winds upwards of
potentially 25 knots (some locally higher) possible with stronger
storm development. Winds for today and into tonight will be mainly
westerly, but likely variable through the day, especially within
storm development. Moving forward, during the late overnight into
early Thursday, patchy fog development is possible for portions of
the area north of I-10, with the higher confidence expected to be
for areas along and north of Hwy 84, of course this will be
dependent on where storms continue to, or have already developed
today thus far (making it slightly higher confidence). Winds
Thursday will be mainly light and southerly becoming light and
variable at night. JEH/88
&&
.PRELIMINARY POINT TEMPS/POPS...
Mobile 66 85 68 85 69 88 66 86 / 50 40 20 20 10 30 10 30
Pensacola 70 83 70 83 72 86 69 86 / 60 40 20 10 10 20 10 30
Destin 71 83 71 83 72 85 71 86 / 60 40 10 20 0 20 0 20
Evergreen 64 85 64 85 65 87 63 86 / 60 70 20 20 10 40 10 30
Waynesboro 65 85 65 86 66 86 62 85 / 40 50 10 10 10 40 10 20
Camden 63 83 63 82 64 84 61 83 / 40 70 10 10 10 40 10 20
Crestview 65 87 65 86 66 89 65 88 / 60 70 20 20 0 40 10 30
&&
.MOB WATCHES/WARNINGS/ADVISORIES...
AL...None.
FL...None.
MS...None.
GM...None.
&&
This product is also available on the web at:
www.weather.gov/mob
In the hours before
Special weather statement, May 17, 10:47 AM CST, 1 hour 25 minutes before
Special Weather Statement
National Weather Service Mobile AL
1147 AM CDT Wed May 17 2023
ALZ265-171730-
Mobile Coastal AL-
1147 AM CDT Wed May 17 2023
...A strong thunderstorm will impact portions of south central Mobile
County through 1230 PM CDT...
At 1146 AM CDT, National Weather Service doppler radar indicated a
strong thunderstorm 4 miles northeast of Coden, or 4 miles east of
Bayou La Batre, moving east at 10 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Bayou La Batre and Coden.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3031 8815 3032 8820 3036 8819 3037 8823
3036 8825 3033 8825 3033 8826 3038 8825
3039 8829 3048 8827 3051 8810 3038 8811
3034 8813 3033 8813 3033 8814 3030 8813
TIME...MOT...LOC 1646Z 270DEG 10KT 3041 8818
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
CGALSpecial weather statement, May 17, 11:35 AM CST, 37 minutes before
Special Weather Statement
National Weather Service Mobile AL
1235 PM CDT Wed May 17 2023
ALZ053-171815-
Clarke AL-
1235 PM CDT Wed May 17 2023
...A strong thunderstorm will impact portions of north central Clarke
County through 115 PM CDT...
At 1234 PM CDT, National Weather Service doppler radar indicated a
strong thunderstorm near Putnam, or 14 miles southeast of Butler,
moving southeast at 10 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Thomasville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3181 8775 3192 8805 3194 8807 3193 8808
3194 8810 3196 8809 3195 8808 3196 8807
3198 8807 3198 8806 3199 8807 3199 8767
TIME...MOT...LOC 1734Z 293DEG 8KT 3197 8801
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
CGALThunderstorm Wind, Clarke
- When
- May 17, 12:12 PM CST to 12:14 PM CST
- Where
- Clarke County, Jackson
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 31.520, -87.880
High winds downed a tree on a powerline at the intersection of Forest Avenue and Golf View Drive.
Thunderstorm Wind, Clarke
- When
- May 17, 1:10 PM CST to 1:12 PM CST
- Where
- Clarke County, Jackson
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 31.520, -87.880
High winds downed a large tree near 350 Commerce Street.
Thunderstorm Wind, Clarke
- When
- May 17, 1:10 PM CST to 1:12 PM CST
- Where
- Clarke County, Jackson
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 31.520, -87.880
High winds downed large tree limbs and debris scattered across the area near Industrial Drive and 177.
Thunderstorm Wind, Wilcox
- When
- May 17, 1:11 PM CST to 1:13 PM CST
- Where
- Wilcox County, 14.65 mi E of Atkinson
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 31.970, -87.420
High winds downed large trees along Highway 10.
Thunderstorm Wind, Clarke
- When
- May 17, 1:12 PM CST to 1:14 PM CST
- Where
- Clarke County, Jackson
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 31.520, -87.880
High winds downed a tree on a powerline.
Thunderstorm Wind, Clarke
- When
- May 17, 1:24 PM CST to 1:26 PM CST
- Where
- Clarke County, 1 mi N of Scyrene
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 31.744, -87.670
High winds downed trees along Brooksville Road.
Thunderstorm Wind, Clarke
- When
- May 17, 1:55 PM CST to 1:57 PM CST
- Where
- Clarke County, 3 mi E of Winn
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 31.650, -87.869
High winds downed trees along Zimco Road, 1-2 miles north of Winn Road.
Flash Flood, Baldwin
- When
- May 17, 3:04 PM CST to 4:00 PM CST
- Where
- Baldwin County, 1.38 mi S of Oak to 2.5 mi NW of Gulf Shrs
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 30.300, -87.700
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and Flood in American Samoa, May 17, 2023$260,000 · 2 events
- Dense Smoke in North Dakota, May 17, 202336 events
- Frost and Freeze in New York, May 17 to 18, 202317 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, May 17, 20235 events
- Hail and Damaging Winds in Florida, May 17, 202350 kt wind · 5 events
- Dense Smoke in South Dakota, May 17, 20235 events
- Flood and Hail in South Dakota, May 17, 20231 in hail · 4 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, May 17, 202350 kt wind · 4 events
- Hail in Texas, May 17, 20231.75 in hail · 4 events
- Hail and Damaging Winds in South Carolina, May 17, 20231 in hail · 3 events
- Hail in Wyoming, May 17, 20231 in hail · 2 events
- Hail in Arizona, May 17, 20231.5 in hail · 2 events